Nebraska, 2004

Winter Storm in Nebraska, February 29, 2004

February 29, 2004 · NWS LBF · 4 events in 4 counties and zones

A strong winter storm that produced blizzard conditions across the Nebraska panhandle also produced strong wind gusts up to 44 mph, blowing snow and icy conditions in parts of western and north central Nebraska. Highways 61 and 23 were closed as well as other secondary roads, many businesses and schools.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A strong winter storm that produced blizzard conditions across the Nebraska panhandle also produced strong wind gusts up to 44 mph, blowing snow and icy conditions in parts of western and north central Nebraska. Highways 61 and 23 were closed as well as other secondary roads, many businesses and schools.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 29, 7:54 PM MST, 6 minutes earlier.

Area forecast discussion, Feb 29, 7:54 PM MST, 6 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
854 PM CST SUN FEB 29 2004

...BLIZZARD 04 UNDERWAY...

FORECAST HAS BEEN UPDATED TO ADD SEVERAL COUNTIES TO A BLIZZARD
WARNING STRETCHING ACROSS ERN CO AND THE NEB PANHANDLE.

SFC LOW NEAR KHLC HAS SLOWED TO A CRAWL AT 02Z. LOOKS LIKE THE
OCCLUSION PROCESS IS WELL UNDERWAY. WITH THE LOW NEARLY STATIONARY...
THE STRONG PRESSURE GRADIENT WILL HAVE FREE REIGN ON THE WRN HALF OF
FCST AREA. BLIZZARD CONDITIONS HAVE BEEN REPORTED FROM BIG SPRINGS
NORTH TO GORDON. BLIZZARD WARNING INCLUDE WRN CHERRY...GRANT AND
ARTHUR. WINDS CONTINUE TO INCREASE AT OGA AND IML AND SHOULD CONTINUE
UNTIL THE LOW FINALLY MOVES OFF MONDAY. 00Z KRAP SOUNDING SUGGESTS
POTENTIAL TROWEL SETTING UP. THE THERMAL TROF FROM VTN SW
TO NEAR LBF IS NEARLY STATIONARY.

00Z SUGGESTS THE STORM WILL FOCUS THE HEAVIEST SNOW ACROSS NORTHWEST
NEB/SW SD FROM GORDON NORTH AND WEST. AND MORE IMPORTANT HP TROWEL
EVENT WONT OCCUR ALONG THE NEAR NW SID OF THE SURFACE LOW.  OMEGA...
FRONTOGENESIS VANISH OVERNIGHT.

PREVIOUS
.DISCUSSION...

MODELS COMING INTO DECENT AGREEMENT WITH SURFACE CYCLOGENESIS OVER
KHLC AND ASSOCIATED INVERTED TROF EXTENDED NWD THROUGH VTN. MODELS
HAVE COME INTO LINE THIS AFTERNOON WITH THE ETA FAVORED IN THE NEAR
TERM...IE. BETTER HANDLING OF THE QPF FIELD. WITH ISENTROPIC LIFT IN
STRONG SUPPLY THROUGH MIDDAY ON MONDAY...SNOW COULD PILE
UP...ESPECIALLY OVER THE NRN ZONES. HOWEVER...SNOW AMOUNTS CONTINUE
TO BE OVERESTIMATED AS LBF SHOULD HAVE AN INCH ON THE GROUND BY 21Z
(WE HAVE NONE). GIVEN THE WET NATURE OF THE SNOW...ALONG WITH
COMPACTING...SNOW AMOUNTS SEEM TO BE OVERESTIMATED QUITE A LOT. RUN
ACCUMULATIONS FOR LBF ARE 8 INCHES BY 18Z MON. AM THINKING MORE LIKE
4 TO 6 GIVEN OVERESTIMATION FOR THE REASONS STATED EARLIER. AS FOR
THE GRIDS...ONLY MINOR TWEAKING WILL BE DONE WITH THE ONGOING SNOW
FORECAST WITH THE HEAVIEST AMOUNTS NORTH AND WEST OF A LINE FROM
IML...TO TRYON...TO VTN. FROM LBF TO ANW...WE ARE EXPECTING 4 TO 6
WITH 2 TO 4 INCH AMOUNTS ALONG A LINE FROM ONL TO BBW. MAIN
CHALLENGE INITIALLY ATTM IS THE TIMING OF THE CHANGEOVER. ACROSS THE
NWRN ZONES...CHANGEOVER HAS COMMENCED FROM DEUEL COUNTY NNEWD INTO
WRN PORTIONS OF CHERRY COUNTY. RECENT CALL FROM HYANNIS HAD NEARLY
AN INCH ON THE GROUND WITH NO IMPACT TO ROADWAYS...YET. 1540
(H70-H85 THICKNESS LINE HAS DONE WELL WITH RAIN SNOW TRANSITION LINE
THIS AFTERNOON AND WILL INCORPORATE THIS INTO TIMING OF RAIN/SNOW
CHANGEOVER TONIGHT. AS FOR FCST WORDING QUARTER MILE VISBIS WILL BE
HARD TO SUSTAIN FOR AN EXTENDED PERIOD OF TIME...SO WITH THIS IN
MIND...WILL WORD NEAR BLIZZARD CONDS IN THE WARNING AREA AND LET
EVENING CREW UPDATE IF NECESSARY.

AS FOR THE EXTENDED...WILL GO WITH MAINLY DRY CONDS WITH THE MODELS
SHOWING POOR RUN TO RUN CONTINUITY. OPER GFS IS THE SRN MOST MEMBER
IN THE ENSEMBLES...SO WARM DRY CONDS SEEM WARRANTED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
.BLIZZARD WARNING UNTIL 5 AM MST NEZ023-035-094-004-022-056
.WINTER STORM WARNING UNTIL NOON MONDAY NEZ005-024-036-057-058-069
.WINTER WEATHER ADVISORY UNTIL NOON MONDAY 006>010-025>029-037-038-
059-070-071
&&

CDC
Hazardous weather outlook, Feb 29, 3:00 PM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
400 PM CST SUN FEB 29 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-011130-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
400 PM CST SUN FEB 29 2004

...WINTER STORM WARNING FOR PORTIONS OF WESTERN NEBRASKA THROUGH
   MONDAY...
...WINTER WEATHER ADVISORY FOR PORTIONS OF SOUTHWEST AND NORTH
   CENTRAL NEBRASKA THROUGH MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LOW PRESSURE SYSTEM WILL LIFT NORTHEAST ACROSS WESTERN KANSAS INTO
SOUTHEAST NEBRASKA OVERNIGHT. COLD AIR WILL CONTINUE TO INFILTRATE
ACROSS WESTERN PORTIONS OF THE OUTLOOK AREA...ON THE BACKSIDE OF THE
SURFACE LOW. THIS COLD AIR HAS ALREADY CHANGED THE PRECIPITATION OVER
TO SNOW ACROSS THE EASTERN PANHANLDE AND INTO WESTERN CENTRAL
NEBRASKA. AS THIS LOW MOVES EASTWARD THE COLD AIR WILL FOLLOW AND ANY
RAIN OR RAIN AND SNOW MIX WILL BECOME ALL FROZEN PRECIPITATION. THIS
WILL GENERALLY BE WEST OF HIGH 183 THROUGH MID EVENING...AND EAST OF
HIGHWAY 183 BY AROUND MIDNIGHT.

SNOWFALL ACCUMULATIONS WILL GENERALLY RANGE FOR 4 TO 8 INCHES NORTH
AND WEST OF AN IMPERIAL TO VALENTINE LINE...WITH LOCALLY HIGH AMOUNTS
NEAR 10 INCHES NORTH OF HIGHWAY 2...WEST OF HIGHWAY 97. SOUTH AND
EAST OF THIS LINE GENERALLY 2 TO 6 INCHES WILL BE POSSIBLE WITH THE
HIGHER TO THE WEST AND LOWER AMOUNTS MAINLY EAST A BROKEN BOW TO
ONEILL LINE.

ALSO OF CONCERN OVERNIGHT WILL BE INCREASING NORTHWEST WINDS ON THE
BACK SIDE OF THE LOW. WINDS IN EXCESS OF 20 TO 30 MPH WITH GUSTS UP
TO 45 MPH MAY CAUSE CONSIDERABLE BLOWING AND DRIFT OF THE SNOW...AS
WELL AS REDUCING VISIBILITIES TO BELOW A HALF MILE AT TIMES. THIS MAY
CREATE NEAR BLIZZARD CONDITIONS ACROSS WESTERN PORTIONS OF THE
OUTLOOK AREA WHERE THE HEAVIEST SNOW IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE LOW PRESSURE SYSTEM WILL LIFT NORTHEAST TOWARD THE GREAT LAKES
MONDAY WITH SNOW TO TAPER OFF FROM THE WEST TO EAST BY EVENING.
BEYOND MONDAY THERE WILL A SLIGHT CHANCE FOR RAIN OR SNOW TUESDAY
NIGHT INTO WEDNESDAY AS A STORM SYSTEM LIFTS NORTHEAST OUT OF THE
DESERT SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER COOPERATIVE OBSERVERS
ARE ENCOURAGED TO PHONE IN SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE OFFICE IN NORTH PLATTE.

KECK/13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Chase

When
February 29, 8:00 PM MST to 11:59 PM MST
Where
Chase forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Winter Storm, Eastern Cherry

When
February 29, 9:00 PM CST to 11:59 PM CST
Where
Eastern Cherry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Winter Storm, Keith

When
February 29, 8:00 PM MST to 11:59 PM MST
Where
Keith forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

Winter Storm, Perkins

When
February 29, 8:00 PM MST to 11:59 PM MST
Where
Perkins forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385527, 5385528, 5385529, 5385530.